USMLE Forums banner
1 - 8 of 8 Posts

·
Registered
Joined
·
4,342 Posts
Discussion Starter · #1 ·
A 20 year female who has been diagnosed with idiopathic generalized epilepsy has recently started to have difficulty in walking. She was brought to the emergency because she fell on the ground and broke her arm while doing sports in college.
Which of the following could have caused this problem?
A- Osteoporosis
B- Phenytoin
C- B12 deficiency
D- Prolonged QT syndrome
E- Iron deficiency anemia
 

·
Registered
Joined
·
3 Posts
Possible Answer

I think that the answer is A-Osteoporosis. The osteoporosis could be caused because of the anti-epileptic medication that she is probably taking, such as Phenytoin.

Osteoporosis is backed up by the fact that she fell and broke her arm. Also because she has difficulty walking (Decreased bone density).
 

·
Registered
Joined
·
22 Posts
B

the answer is B... mostly probably she is on phenytoin which causes osteomalacia not porosis.. the answer is B.. this is how many students like us despite knowing the ans make mistakes.. we know phenytoin is the answer but we fail to read all the options hence in haste make mistakes n plug in other answers<like in this case we said osteoporosis>
 

·
Registered
Joined
·
4,342 Posts
Discussion Starter · #4 ·
Answer is Phenytoin

I think Phenytoin is the answer. It causes ataxia which is the main reason she has difficulty in walking and the reason behind her fall.
 

·
Registered
Joined
·
17 Posts
Prolonged QT

I think D is correct
most of the patient having transient loss of consiousness due to prolong QT syndrome are often mistaken by epilepsy who never respond to anticulvalsant drugs...
 

·
Registered
Joined
·
919 Posts
Yup the answer is definitely B.

See, phenytoin causes osteomalacia and this patient was DIAGNOSED with epilepsy so she would be taking dilantin on a regular basis no doubt. I don't think its a missdiagnose because in the usmle if its misdx they'll say, she was originally dx for epilepsy but its not and the original dx would be ____ and so her condition is caused by ____. then u say long qt syndrome (which is highly unlikely i think even so). :)

phenytoin also causes anemia but in this case its iron deficiency so not the answer.:):):):):)

more questions pleaseeeeeee...
 

·
Registered
Joined
·
919 Posts
Yup the answer is definitely B.

See, phenytoin causes osteomalacia and this patient was DIAGNOSED with epilepsy so she would be taking dilantin on a regular basis no doubt. I don't think its a missdiagnose because in the usmle if its misdx they'll say, she was originally dx for epilepsy but its not and the original dx would be ____ and so her condition is caused by ____. then u say long qt syndrome (which is highly unlikely i think even so). :)

phenytoin also causes anemia but in this case its iron deficiency so not the answer.:):):):):)

more questions pleaseeeeeee...
also she's way too young to have osteoporosis. thats what happens to old hags. and thats the biggest hint we can remember. old ppl and osteoporosis but if the person is young then other non-degenerating pathological condition. :):)
 
1 - 8 of 8 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top